Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Anti-seizure drug Onfi linked to serious skin conditions

Posted in Safety Alerts

Seizures are potentially dangerous episodes resulting from abnormal neuronal activity in the brain.  Several medications have been created to prevent these episodes from occurring.  One such Anti-seizure medication is called Onfi, which is a schedule IV (CIV) oral antiepileptic.  Onfi has also been linked to some very harmful side effects, which has prompted the FDA to warn the public of these reactions.

According to a recent article by Medscape.com, the primary side effects that have caused these warnings are rare but serious skin reactions, which can result in permanent damage and even death.  The two documented skin reactions, Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), are most likely to occur during the first 8 weeks or when treatment is discontinued and restarted, although they may occur at any time while taking the medication.

Both skin conditions are very dangerous – all cases of SJS and TEN have resulted in hospitalization, one case resulted in blindness and another resulted in death.  While there may have been additional factors increasing the risk of these side effects, the available evidence suggests that Onfi was the likely cause of the reactions.

Patients taking Onfi to treat epilepsy should be closely monitored for signs or symptoms of SJS and TEN, especially during the first 8 weeks or when re-introducing the medication.  Onfi should be discontinued when signs of a rash are observed, unless the rash may be due to another cause.